The Fentanyl-Heroin Combination: How it affects our communities and what you need to know An increase in heroin-related overdoses since late 2013 is strongly associated with the appearance of heroin laced with the drug fentanyl. Fentanyl, like heroin is an opioid and its presence significantly increases the potency of the drug. In fact, fentanyl is several times more powerful than heroin itself. As such, heroin users who are not either used to or aware of the presence of fentanyl are at a dramatically increased risk for overdose. It is not currently known how fentanyl is making its way onto the street or into the heroin supply.
Because it is an opioid, fentanyl-related overdoses may be reversed by the administration of Narcan (naloxone). However, fentanyl acts extremely quickly so timely action is critical. Boston EMS alone have administered Narcan for opioid overdoses over 50 times already this year and it is being used to great effect throughout the greater metro area. Note that the Massachusetts Good Samaritan Law protects people who call 911 to report an overdose, even if drugs are present at the scene.
The rise in heroin use is thought to be linked to the decrease in street availability of prescription opioids.
Heroin causes more overdoses than any other substance of use.
Eastern Massachusetts has one of the highest opioid overdose rates in the country.
NIDA facts on fentanyl http://www.drugabuse.gov/drugs-abuse/fentanyl
Information from the Massachusetts Department of Public Health on opioid overdose prevention programs in the state: http://www.mass.gov/eohhs/gov/departments/dph/programs/substance-abuse/prevention/opioid-overdose-prevention.html
Materials available from the Massachusetts Health Promotion Clearinghouse:
Preventing Substance Abuse Starts at Home (resource for parents that includes information on preventing prescription drug use) http://massclearinghouse.ehs.state.ma.us/ALCH/SA1037kit.html
Four Tales of Overdose Survival (currently backordered – digital version is available) http://massclearinghouse.ehs.state.ma.us/ALCH/SA1069.html
Know The Signs of an Overdose (wallet card) http://massclearinghouse.ehs.state.ma.us/ALCH/SA1067kit.html